Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Experienced bleeding during intercourse. On birth control. Pap smear tested fine. What are the risks?

May 2013
User rating for this question
Answered by
Practicing since : 2006
Answered : 4909 Questions
I have experienced bleeding during intercourse. It doesn't happen all the time. I went to my OB/GYN and had a pap smear done & exam and everything came back normal, She told me my cervix was okay also and I didn't have any infections noted. I also have no STD's or history of. I have had a culposcopy in the past in which I had precancerous cells removed but there was no chemo or radiation indicated at the time. She had me keep a diary of my bleeding. I noticed that it is usually more prone the week after my period, definitely more prone if intercourse occurs from where my boyfriend is behind me. I do have issues with vaginal dryness and lubrication does help. I also have noticed that the more intense the intercourse is, it generally occurs more often. My OB/GYN attributed it to a combination of being on birth control, lubrication, intense sex, and that my cervix may be thin and fragile from the culposcopy I had in past and that I have nothing to worry about. Her advice was to use lubrication and have intercourse in positions that don't irritate my cervix as much. I am just concerned because it does scare myself and my boyfriend to see such red blood occassionally. Just want to make sure I am okay or do I need to ask for more tests.
Posted Wed, 29 Aug 2012 in Women's Health
Answered by Dr. Sree Gouri SR 1 hour later
Thanks for the query.

as it is almost 9 years over after removal of precancerous cells and pap smear checkups after that including recent one came out negative there is less chance of cervical dysplasia,
as the structural and infectious causes are excluded according to your description,
then the other possibilities are,

-when intercourse performed in particular positions more force can be applied to particular region on vaginal wall, with repetition of act bleeding can occur from that area,

-vaginal dryness and lack of lubrication leads to increased friction which can lead to breaks in the vaginal epithelium and can lead to spotting,

-under influence of hormones changes occur in vaginal epithelium that can be one cause for bleeding more commonly on post menstrual week,

so I support what you doctor told, you use lubricants and try to change position of intercourse which will probably help,
if bleeding episode repeats, try to change the pills that may help sometime,
if bleeding persists you can go for repeat pap smear or if needed colposcopy again.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor